Two Voltaren pain relief products marketed for the treatment of different conditions contain the same active ingredient but can retail for different prices.
Join today and get instant access to all test results and research.
Voltaren Emulgel and Voltaren Osteo Gel both contain 11.6mg/g of diclofenac diethylammonium gel. The product label recommends Voltaren Emulgel for the relief of pain and inflammation associated with soft tissue injuries and rheumatism. Voltaren Osteo Gel contains the same ingredient at the same dose but is recommended for the relief of pain associated with mild arthritis. It can retail for several dollars more per 100g.
Manufacturer GlaxoSmithKline confirmed the products were the same formulation. It said the Osteo Gel was more expensive because it had a “unique cap” to make it easier for osteoarthritis sufferers to open. The company also said there were different instructions on the packs as the gel is approved for use for relieving mild arthritis pain for up to three weeks but only two weeks for other conditions.
In our view, marketing of the products has the potential to raise issues similar to those that saw Reckitt Benckiser, the makers of Nurofen, recently taken to task. The Australian Federal Court found Reckitt Benckiser misled consumers by representing certain Nurofen products were formulated to treat specific types of pain when they were identical. The company changed its packaging both here and in Australia following the court ruling.
Unlock all of Consumer from just $7 for 7 days or become a member from just $12 p/m